Colorado, 2020

Wildfire in Colorado, June 28 to 30, 2020

June 28 to 30, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 13 miles west of Cortez.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 13 miles west of Cortez.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 4:32 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 4:32 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
532 PM MDT Sun Jun 28 2020

.SHORT TERM...(Tonight through Monday night)
Issued at 216 PM MDT Sun Jun 28 2020

A closed low over eastern Oregon will be the main weather-maker
over the region through the short term. The big story is the
southwest winds ahead of this system, which combined with low
relative humidity and dry fuels has resulted in numerous fire
weather highlights over the forecast area as detailed in the Fire
Weather discussion below. The strong gradient has also resulted in
wind advisories across the northern section of eastern Utah and
western Colorado for today. The main shower activity continues to
be across northeastern Utah and northwestern Colorado this
afternoon. Scattered showers and isolated thunderstorms are
expected with the main impact being gusty outflow winds and
lightning. This activity will continue through the evening hours.
Elsewhere, expect isolated late-day showers and thunderstorms over
the higher terrain with mainly dry conditions elsewhere. Valley
locations will decouple overnight with winds diminishing, although
gusty winds may continue through most of the evening hours. Gusty
winds will continue over the higher terrain. The closed low will
move across Idaho on Monday with a strong southwest gradient
continuing over the forecast area. As this system gets closer,
cooler temperatures are expected, especially across the north. The
associated cold front will move through the area Monday evening
with scattered showers and isolated thunderstorms along the front,
with the best focus across the northern half of the forecast
area. Cooler temperatures are expected Monday night with
diminishing winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 226 PM MDT Sun Jun 28 2020

Cooler air will move across the region behind the cold front on
Tuesday. A weak shortwave will rotate around the main trough
during the day. Although moisture will be limited, this feature
is expected to provide forcing for shower and thunderstorm
development across the northern half of the forecast area. Drier
conditions and slightly warmer temperatures are expected on
Wednesday with a slight chance of showers and thunderstorms over
the higher terrain and across the north. Another deep storm system
will drop south across the Pacific Northwest reinforcing the
large trough over that region. This system is expected to remain
anchored off of the coast of British Columbia through the weekend.
Weak southwest flow will develop over our region by Thursday
ahead of the main trough over the Pacific Northwest as a ridge of
high pressure retrogrades over the region through the weekend.
Temperatures will warm on Thursday with near normal temperatures
expected through the weekend. Moisture will slowly increase from
the south on Thursday through the weekend. Expect a gradual
increase in shower and thunderstorm coverage each day, starting on
Thursday across the south and the mountains, and spreading north

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM MDT Sun Jun 28 2020

Isolated showers and thunderstorms across northeast Utah and in
the vicinity of KGUC will be ending by 03Z this evening with
outflow winds enhancing already gusty southwest winds across the
area. The gusty conditions with speeds up to 40kts will persist
for the next 24 hours with areas of LLWS anticipated between 06Z
and 14Z tonight as valleys decouple from the stronger winds just
above the surface. No significant CIG impacts are expected over
the next 24 hours.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sun Jun 28 2020

A system moving from the Pacific Northwest to the northern Rockies
will bring strong southwest winds through Monday. Low relative
humidity combined with strong winds and dry fuels will bring
critical fire weather conditions to much of the region both days.
Have also upgraded CO-203 to a RFW for Monday. Some dry
thunderstorms are possible, though they will be mainly confined to
the mountains. The system lifts northeastward Tuesday and with
cooler temperatures, critical fire conditions become more spotty.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ202-203-207-
     290-292.

     Red Flag Warning from noon to 9 PM MDT Monday for COZ203-207-290-
     292.

     Wind Advisory until 9 PM MDT this evening for COZ001>003.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ487-490-491.

     Red Flag Warning from noon to 9 PM MDT Monday for UTZ490-491.

     Wind Advisory until 9 PM MDT this evening for UTZ025-027.

&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...JDC
FIRE WEATHER...MPM
Hazardous weather outlook, Jun 28, 3:26 AM MST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Sun Jun 28 2020

COZ001>014-017>023-UTZ022>025-027>029-291300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Sun Jun 28 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong winds are expected today for much of the forecast area.
Gusts of 30 to 40 mph will be common this afternoon. A few
thunderstorms are also possible over northeastern Utah and
northwestern Colorado and may bring very strong winds to the
surface. Critical fire weather conditions are in place so many
Red Flag Warnings have been issued to account for this behavior.
Expect gusty winds to continue into the late evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds continue Monday though winds will be a bit lighter
than seen on Sunday. A dry, cold front will move in late Monday
night bringing much cooler temperatures to the region Tuesday. Dry
conditions then setup through Thursday as temperatures warm day
by day. The next chance for any precip will be Friday as moisture
looks to increase from the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Jun 28, 4:42 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     NON-TSTM WND GST 12 NW GREYSTONE         40.74N 108.84W
06/28/2020  M53 MPH          MOFFAT             CO   MESONET

            MESONET STATION LODC2 LADORE, GREYSTONE
            11NW.

&&
Local storm report, Jun 28, 4:46 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 13 NNE MAESER           40.64N 109.49W
06/28/2020  M57 MPH          UINTAH             UT   MESONET

            MESONET STATION UTWPO US-191 AT MP 369 WINDY
            POINT.

&&
Local storm report, Jun 28, 5:00 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     NON-TSTM WND GST 41 NNE ELGIN            39.55N 109.91W
06/28/2020  M56 MPH          UINTAH             UT   MESONET

            MESONET STATION WHBU1 WILDHORSE.

&&
Local storm report, Jun 28, 5:02 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST 17 SSE NAPLES           40.20N 109.35W
06/28/2020  M50 MPH          UINTAH             UT   MESONET

            MESONET STATION UBRDW 17.2 SE NAPLES
            (UB-AIR).

&&
Local storm report, Jun 28, 5:06 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST 4 ENE ELK SPRINGS       40.37N 108.39W
06/28/2020  M46 MPH          MOFFAT             CO   MESONET

            MESONET STATION CO136 040W040 US-40 AT ELK
            SPRINGS RAN.

&&
Local storm report, Jun 28, 5:28 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 4 WNW ELK SPRINGS       40.38N 108.52W
06/28/2020  M49 MPH          MOFFAT             CO   MESONET

            MESONET STATION TS654 CALICO.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Four Corners / Upper Dolores River Basin

When
June 28, 5:45 PM MST to June 30, 7:32 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Spring Fire began at the end of June due to lightning 13 miles west of Cortez and grew to 155 acres before it was contained a couple of days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890858.